Idaho, 2005Heavy Snow in Idaho, December 29 to 30, 2005
December 29 to 30, 2005 · NWS OTX · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 29, 9:35 AM PST, 4 hours 25 minutes earlier.
Area forecast discussion, Dec 29, 9:35 AM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
935 AM PST THU DEC 29 2005
.SYNOPSIS...A WEAK RIDGE WILL BUILD OVER THE AREA TODAY. THE WET
PATTERN AGAIN WILL RESUME FOR THE HOLIDAY WEEKEND AS ANOTHER STORM
SYSTEM MOVES INTO THE AREA FRIDAY INTO SATURDAY MORNING. COOL AND WET
CONDITIONS WILL PREVAIL INTO NEXT WEEK.
&&
.DISCUSSION...
TODAY THROUGH SATURDAY...LONGWAVE PATTERN REMAINING ABOUT THE SAME
AS IT HAS BEEN OVER THE PAST WEEK OR TWO...CONSISTING OF LONGWAVE
RIDGING WITH THE AXIS PLACEMENT WELL EAST OVER EASTERN MONTANA AND
THE DAKOTAS. THIS LONGWAVE PATTERN CONTINUES TO SET UP EASTERN
WASHINGTON AND NORTHERN IDAHO WITH A FAVORABLE SOUTHWEST TO
NORTHEAST PATH ON THE WEST SIDE OF THE RIDGE AXIS FOR STORM SYSTEMS
TO TRAVERSE. THIS WILL NOT CHANGE. GLOBAL COMPOSITE SATELLITE
IMAGERY CONTINUES TO SHOW LOTS OF STORM SYSTEMS SWIRLING ABOUT IN
THE PACIFIC WAITING THEIR TURN TO UTILIZE THIS PATH UP AND OVER THE
LONGWAVE RIDGE. POST FRONTAL CONDITIONALLY UNSTABLE AIRMASS IN WAKE
OF SYSTEM WHICH KEPT WEDNESDAY RATHER DAMP REMAINS OVER EASTERN
WASHINGTON AND NORTHERN IDAHO WHICH FAVORS CONTINUING SOME MENTION OF
SHOWERS OVER THE IDAHO PANHANDLE DUE TO OROGRAPHICS...OTHERWISE RAIN-
SHADOWING OFF THE CASCADES DUE TO THE MORE WESTERLY NATURE OF THE
POST FRONTAL FLOW WILL KEEP MOST LOWLANDS EAST OF THE CREST DRY.
ABUNDANT LOW LEVEL MOISTURE FROM YESTERDAYS RAINS MAKES FOG INCLUSION
IN FORECAST A NECESSITY FOR AT LEAST THE MORNING. DISTURBANCES
EXPECTED FOR FRIDAY AND SATURDAY APPEAR TO HAVE A GOOD WELL DEFINED
TAP TO TROPICAL MOISTURE WELL SOUTHWEST TO JUST NORTH OF AUSTRALIA AT
ABOUT 10N AND 130E PER LATEST GLOBAL COMPOSITE SATELLITE IN-FARED
IMAGERY AS WELL AS AMSU PRECIPITABLE WATER IMAGERY. IN FACT IT LOOKS
LIKE IT WAS SHARING MOISTURE WITH A TYPHOON IN THE PHILIPPINE SEA
AROUND CHRISTMAS EVE. THEREFORE EXPECT THE FRIDAY AND SATURDAY SYSTEM
PASSAGES TO BE JUST AS WET AS THE RECENT WEDNESDAY SYSTEM PASSAGE...
BUT WITH LOWER SNOW LEVELS MORE FAVORABLE FOR MOUNTAIN SNOW
ACCUMULATION AND IN SOME VALLEYS HOLDING ONTO POCKETS OF SUB FREEZING
AIR. HIGH POPS DEPICT WARM AIR ADVECTION STRATIFORM STABLE
PRECIPITATION STARTING FRIDAY WITH ONSET OF THIS WEATHER
SYSTEM AND REMAINS UNTIL EITHER A COLD OR OCCLUDED FRONT SWEEPS
THROUGH AND BRINGS THE COLDER POST FRONTAL CONDITIONALLY UNSTABLE
AIRMASS WHICH LEADS TO LOWERING OF POPS OVER LOWLANDS BUT KEEPING
THEM RATHER HIGH OVER HIGHER TERRAIN DUE TO OROGRAPHICS SATURDAY.
QPF HIGH ENOUGH AND SNOW LEVEL LOW ENOUGH TO MERIT ISSUANCE OF
WINTER STORM WATCH STARTING LATE THURSDAY NIGHT/EARLY FRIDAY MORNING
OVER THE EAST SLOPES OF CASCADES AND WATERVILLE PLATEAU. GFS HINTS AT
SURFACE LOW TRACKING WITH THE FRONT PASSAGE SATURDAY NEAR THE
CANADIAN BORDER...WHICH COULD MAKE THE SATURDAY WIND FORECAST
SOMEWHAT OF A NUISANCE SATURDAY BY BRINGING ABOUT WINDY SOUTH AND
SOUTHWEST WINDS OVER MOUNTAINS.
NEW YEARS EVE THROUGH WEDNESDAY...DO YOU NEED AN UMBRELLA FOR NEW
YEARS EVE? FOR MOST AREAS IN EASTERN WASHINGTON AND NORTHERN IDAHO
THE ANSWER IS PROBABLY NOT. WITH SATURDAY MORNINGS STORM SYSTEM
EXITING THE AREA CONDITIONS ARE EXPECTED TO IMPROVE SATURDAY DURING
THE DAY. THIS TREND WILL LIKELY CONTINUE INTO THE EVENING AS WELL.
THERE AREA INDICATIONS ANOTHER SYSTEM WILL APPROACH THE COAST LATER
AT NIGHT. BOTH THE GFS AND ECMWF INDICATE THIS FEATURE WITH THE GFS
BEING THE STRONGER OF THE TWO. REGARDLESS...THIS SYSTEM WILL BE A BIT
LATE FOR PARTY GOERS TO DEAL WITH. AS WITH ANY WEATHER SYSTEM
THINGS CAN SPEED UP AND/OR INTENSITY. SO WILL KEEP LOW END CHANCE
POPS IN THE FORECAST FOR NOW AND TAKE ANOTHER LOOK AS WE GET
CLOSER...BUT THINGS ARE LOOKING BETTER AND BETTER. FOR THE REST OF
THE EXTENDED PERIOD A COOL AND RELATIVELY WET PATTERN WILL REMAIN
OVER THE PACNW AS DEEP WEST TO SOUTHWEST FLOW PREVAILS INTO THE
MIDDLE OF NEXT WEEK. MODEL GUIDANCE CONTINUING TO INDICATE SLIGHTLY
DIFFERENT SOLUTIONS IN REGARDS TO SPECIFIC FEATURES. THERE EXIST BOTH
TIMING AND STRENGTH DISPARITIES WITH STORM SYSTEMS AS THEY MOVE
THROUGH THE AREA. IT REMAINS DIFFICULT TO TELL WHICH GUIDANCE HAS THE
BETTER HANDLE WITH SPECIFICS. ALTHOUGH THERE REMAINS LITTLE
CONFIDENCE IN THE DETAILS...THERE IS MUCH BETTER CONFIDENCE THAT THE
OVERALL PATTERN WILL REMAIN COOL AND WET. GFS/CANADIAN/ECMWF/NOGAPS
ALL INDICATE THE STORM TRACK WILL REMAIN OVER THE AREA. I CAN SEE NO
REASON TO DECREASE POPS FOR THE EXTENDED RANGE GIVEN THE PERSISTENCE
OF THE STORM TRACK AT THIS POINT. /LERICOS
&&
.AVIATION...
IFR CONDITIONS EXIST NORTH AND EAST OF A LINE FROM KOMK TO KCOE. LOW
STRATUS IS REDUCING CEILINGS. THIS IS ALSO OBSCURING MOUNTAINS AND
TERRAIN AS WELL. THESE CONDITIONS ARE LIKELY TO PERSIST INTO THE
AFTERNOON TODAY. AFTER 03Z -RASN WILL SPREAD INTO THE EAST SLOPES AND
SPREAD NORTH AND EAST TOWARDS KEAT...KOMK AND KMWH PRODUCING
LIFR/IFR VIS AND CIGS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 38 29 34 32 37 29 / 10 20 80 80 50 30
COEUR DALENE 39 29 34 32 36 31 / 10 20 80 80 60 30
PULLMAN 43 31 36 34 40 32 / 10 20 60 60 40 30
LEWISTON 40 34 41 38 44 36 / 10 20 60 60 40 30
COLVILLE 36 27 33 28 35 29 / 20 20 80 80 60 60
SANDPOINT 38 28 35 30 36 32 / 40 20 80 80 60 60
KELLOGG 37 27 36 32 35 33 / 60 20 80 80 60 60
MOSES LAKE 39 30 36 33 39 31 / 10 40 80 60 30 30
WENATCHEE 37 30 34 31 38 28 / 10 40 80 80 30 30
OMAK 36 29 31 31 37 29 / 10 40 80 80 40 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...WINTER STORM WATCH FROM 4 AM FRIDAY TO 4 AM SATURDAY FOR EAST
SLOPES NORTHERN CASCADES...WATERVILLE PLATEAU.
&&Hazardous weather outlook, Dec 29, 4:10 AM PST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
410 AM PST THU DEC 29 2005
WAZ042-044-301215-
EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...WATERVILLE...MANSFIELD
410 AM PST THU DEC 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
FRIDAY NIGHT.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA FRIDAY MORNING
THROUGH SATURDAY MORNING. AREAS ALONG THE EAST CASCADES ARE UNDER
THE THREAT OF SIGNFICANT SNOWFALL. SEE THE LATEST WINTER STORM
WATCH FOR DETAILS.Heavy Snow, Boundary/Bonner/ X Nw Kootenai
- When
- December 29, 2:00 PM PST to December 30, 6:00 AM PST
- Where
- Boundary/Bonner/ X Nw Kootenai forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A winter storm system moved through extreme northern Idaho during the morning of the 29th through the morning hours of the 30th. Around 4 inches fell near the town of Naples while Eastport received 5 inches of new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Dakota, December 29, 2005$85,000 · 4 events
- Winter Weather in Vermont, December 29, 2005$30,000 · 6 events
- Winter Weather in Vermont, December 29 to 30, 2005$25,000 · 5 events
- Heavy Snow in Minnesota, December 29 to 30, 200524 events
- High Wind in Oregon, December 29 to 30, 200585 kt wind · 17 events
- Winter Storm in South Dakota, December 29 to 30, 200513 events
- Dense Fog in Kansas, December 29, 200511 events
- Winter Storm in North Dakota, December 29 to 30, 20057 events
- High Wind in Colorado, December 29, 200565 kt wind · 5 events
- Winter Storm in Minnesota, December 29 to 30, 20055 events
- Heavy Snow in Washington, December 29 to 30, 20055 events
- Winter Weather in South Dakota, December 29 to 30, 20055 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5482840.